Alert archive / Hawaii / Flash Flood Warnings in 2018

Flash Flood Warning 60, NWS Honolulu, HI

September 27, 2018Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Sep 27, 2018, 9:22 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 27, 2018, 9:22 AM HST (19:22 UTC)
Expired
Sep 27, 2018, 11:57 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 63 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 27, 9:30 AM HSTFLASH FLOODLahaina, HIFLOODING HAS BEEN AFFECTING A HOME ON LAHAINALUNA ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 7.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2018-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2018-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1182 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
688 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

533 
WGHW50 PHFO 271922
FFWHFO
HIC009-272215-
/O.NEW.PHFO.FF.W.0060.180927T1922Z-180927T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
922 AM HST THU SEP 27 2018

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Maui in Maui County

* Until 1215 PM HST.

* At 918 AM HST, emergency management reported flash flooding on 
  Front Street in Lahaina. Ponding was beginning to affect some of 
  the businesses there. Radar indicated very heavy thundershowers 
  will continue across west Maui for the next hour or two, with 
  rainfall rates of 1 to 3 inches per hour expected to continue in 
  the heaviest downpours. 

* Locations in the warning include but are not limited to...
  Kapalua, Honokohau, Maalaea, Kahakuloa, Waihee, Waikapu, Kaanapali,
  Lahaina, Wailuku, Napili-Honokowai, Waiehu and Olowalu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning replaces the Flood Advisory that was in effect for west 
Maui.

This warning may need to be extended beyond 1215 PM HST if heavy rain
persists.

LAT...LON 2102 15656 2093 15650 2079 15651 2078 15653
      2081 15663 2089 15669 2090 15668 2093 15670
      2096 15669 2101 15667 2103 15664 2104 15660

$$

R Ballard
2 follow-up statements
283 
WGHW70 PHFO 271949
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
949 AM HST THU SEP 27 2018

HIC009-272215-
/O.CON.PHFO.FF.W.0060.000000T0000Z-180927T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
949 AM HST THU SEP 27 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 PM HST FOR
THE ISLAND OF MAUI IN MAUI COUNTY...

At 943 AM HST...Maui County emergency management reported that 
flooding has been reported at a home on Lahainaluna Road and is 
affecting traffic on the Lahaina Bypass Road.

Radar indicated a large area of rainfall with 1 to 3 inch per hour 
rates will continue to move onshore from the south over the next 
hour or so.

Locations in the warning include but are not limited to...
Kapalua, Honokohau, Maalaea, Kahakuloa, Waihee, Waikapu, Kaanapali,
Lahaina, Wailuku, Napili-Honokowai, Waiehu and Olowalu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 1215 PM HST if heavy rain
persists.

LAT...LON 2102 15656 2093 15650 2079 15651 2078 15653
      2081 15663 2089 15669 2090 15668 2093 15670
      2096 15669 2101 15667 2103 15664 2104 15660

$$

Kodama
464 
WGHW70 PHFO 272157
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1157 AM HST THU SEP 27 2018

HIC009-272206-
/O.CAN.PHFO.FF.W.0060.000000T0000Z-180927T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
1157 AM HST THU SEP 27 2018

...THE FLASH FLOOD WARNING FOR THE ISLAND OF MAUI IN MAUI COUNTY IS
CANCELLED...

Weather radar showed that heavy rain has ended. Runoff levels 
remain elevated in some areas but are receding.


LAT...LON 2102 15656 2093 15650 2079 15651 2078 15653
      2081 15663 2089 15669 2090 15668 2093 15670
      2096 15669 2101 15667 2103 15664 2104 15660

$$

Kodama

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 3:19 AM HST, 6 hours 3 minutes earlier.

Area forecast discussion, Sep 27, 3:19 AM HST, 6 hours 3 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
319 AM HST Thu Sep 27 2018

.SYNOPSIS...
A low pressure system and weak cold front northwest of the
Hawaiian Islands will slowly lift northward today. High pressure
will then build back in north of the state on Friday allowing a
return to a wet trade wind weather pattern into Saturday. Drier
air will filter in from the east on Sunday with decreasing cloud
and shower trends through Monday. Light south to southeasterly
winds will bring a return to hot and humid weather around the
middle of next week with additional showers as another low sets
up northwest of the state.

&&

.DISCUSSION...
Locally heavy showers and thunderstorms developed in the
overnight and early morning hours across Oahu and Maui County.
Rainfall rates of 1 to 2 inches per hour were observed in some
locations. Wet weather will continue today with additional rain
shower bands moving up from the south in an unstable tropical
environment.

A large low pressure system and weak cold front remains northwest
of the Hawaiian Islands today keeping a hot and humid southerly
flow pattern over the state for one more day. This low will
continue to drift slowly northward with a low pressure trough over
the islands weakening as the subtropical ridge builds back into
the region. Deep tropical moisture lingers over the islands with
Precipitable Water levels in the 1.5 to 2.0 inch range enhancing
shower activity across the region. Higher shower trends are
forecast from Oahu to Maui. Some of these showers will become
locally heavy at times with an elevated potential for localized
flooding and isolated thunderstorms.

Friday and Saturday...Another low pressure area will pass south
of the Hawaii as the high pressure ridge builds north of the
state, allowing trade winds to return with a wet trade wind
pattern. The convergence band producing frequent showers and
isolated thunderstorms will drift westward over Kauai on Friday.
For all other islands during this period, clouds and showers will
favor windward and mountain areas.

Drier air will move into the state from the east on Sunday with a
brief drying trend lasting through Monday. Another low pressure
area sets up northwest of the islands next Tuesday with south to
southeasterly flow bringing up a deep humid tropical air mass with
another round of hot and humid weather conditions settling back in
over the island chain.

&&

.AVIATION...
A light southerly flow ahead of the front to the northwest of
Kauai will maintain an unstable airmass over the region. Most of
the showers have remained focused over Oahu and the islands of
Maui County overnight, and this is expected to continue through
much of today. The light wind flow will allow for clouds and
showers to develop over the Big Island this afternoon, and
thunderstorms are once again possible.

AIRMET Sierra continues for mountain obscuration over Oahu and the
islands of Maui County. Additional AIRMETs for IFR and/or mountain
obscuration are possible. AIRMETs for turbulence and/or icing are
unlikely.

&&

.MARINE...
Light to moderate southerly winds will continue across most
Hawaiian waters through today due to a weak surface trough
located just west of Kauai. The pressure gradient will tighten
tonight into this weekend as surface high pressure builds to the
north and an area of low pressure is expected to pass to the south
of the area, possibly as a tropical cyclone. The latest forecast
continues to show Small Craft Advisory (SCA) winds developing over
the typically windier waters adjacent to the Big Island and the
islands of Maui County starting Friday night. The increasing trade
winds, plus the potential of a fetch developing with a tropical
cyclone, could cause seas to build to or over 10 feet for
additional waters starting Saturday.

Small south-southeast swell energy will maintain background surf
along most south facing shores through today. A small to moderate
south-southwest swell is expected to fill in tonight through
Friday, then hold into early next week. A slightly larger
reinforcing south-southwest swell source is expected to fill in
next Tuesday.

A new north-northwest swell arriving tonight is expected to build
surf to moderate levels along most north and west facing shores
of the smaller islands from Friday through this weekend. The close
proximity of the swell source to the islands will result in
shorter periods upon arrival (10-12 sec), helping keep surf
heights below advisory levels.

If the aforementioned tropical cyclone were to develop southeast
of the islands later this week, it could increase surf heights
along some shorelines by later this weekend or early next week,
but it is still too early to tell if an HSA may be needed.
Regardless, expect the strengthening trade winds to cause rough
surf to build along most east facing shorelines Friday into early
next week.

See the latest Collaborative Nearshore Swell and Wind Forecast
for Oahu (SRDHFO) for more details on swells and surf.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Bohlin
AVIATION...M Ballard
MARINE...Powell

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 4:30 PM HSTSpecial Marine WarningHFO92 min
Sep 26, 4:41 PM HSTSpecial Marine WarningHFO39 min
Sep 26, 5:09 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Sep 26, 10:46 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Sep 27, 7:42 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Sep 27, 8:33 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Sep 27, 11:39 AM HSTAreal Flood AdvisoryHFOHonolulu4 hr

Nearby

Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.